As a number of dietary supplements have been found to be associated with acne, it is important for healthcare professionals to ask patients about the use of these agents, according to a recent review published in the Dermatology Online Journal.

Research has indicated that approximately one-half of adults in the US use dietary supplements daily. Several of these agents, many of which contain ingredients that seem innocuous, have been found to be associated with causing or aggravating acne. To better understand this association, the study authors reviewed the most recent clinical findings surrounding supplement-induced acne.

According to their findings, supplements that have been associated with acne are those containing vitamins B6/B12, iodine, whey protein, and “muscle building supplements” that could potentially be contaminated with anabolic-androgenic steroids (AAS).  Several case reports and series have been published describing the onset of acne with use of these dietary supplements as well as its resolution after supplement discontinuation. Findings of the review also revealed that the mechanism of action of supplement-induced acne appears to be specific to the agent, and in many cases, is not completely known.

“Clinically, the skin findings in cases of drug-induced acne resemble acne, although some describe a monomorphous appearance or a more widespread distribution,” the study authors explained. They added, “The medical history is typically notable for sudden onset, along with a medical history of drug intake, and resolution following medication withdrawal.”

A review of clinical findings surrounding supplementation with vitamin B6 or B12 revealed high doses to be associated with monomorphic lesions; facial papulopustules and widespread papules on the neck, shoulders, arms, chest and back have also been reported. Although the pathogenesis is unknown, several hypotheses explaining the mechanism of vitamin B6– and B12-induced acne have been proposed.

Iodine-induced acne may be linked to the use of kelp seaweed supplements and has been found to be described as monomorphic, inflammatory pustules present on the face as well as upper trunk. Whey protein supplements, which are typically used for bodybuilding, were found to cause papulonodular acne on the trunk as well as occasionally on the face. Lastly, findings revealed that AAS-induced acne typically appears as papulopustular acne, acne fulminans, or acne conglobate and may be exacerbated by the administration of vitamins B2, B6, and B12.

Related Articles

“With studies indicating that about half of US adults report using dietary supplements, it is important that dermatologists directly ask acne patients about their supplement use and educate them on the potential risks of even seemingly innocuous dietary supplements,” the authors concluded. “It is also important that physicians not rely on a written medication history, but instead verbally elicit this information, given that written questionnaires often do not adequately address full nutritional supplement use,” they added.

Disclosure: One author disclosed ties to the pharmaceutical industry.

Reference

  1. Zamil DH, Perez-Sanchez A, Katta R. Acne related to dietary supplements. Dermatol. Online J. 2020;26(8):2. https://escholarship.org/uc/item/9rp7t2p2. Accessed October 1, 2020.